Baclofen side effects: Hi guys, Hope you’re well... - AMN EASIER

AMN EASIER
965 members746 posts

Baclofen side effects

Hi guys,

Hope you’re well.

I’ve been using Baclofen (a 10MG tablet every night taken with dinner) for close to 2 months now and I’ve begun to become aware of some side effects that have come on quite quickly since starting on it; urinary urgency and speech difficulties. I was wondering if any of the community has had any similar experiences to this. I take the Baclofen for night time foot jerks and cramps that would previously wake me up around 10 times a night.

Cheers,

Matthew

17 Replies
oldestnewest

I have tried Baclofen in the past but it made me feel light headed and couldn't concentrate. I now take Lyrica for my foot jerks but only at night as it gives me the same side effects.

1 like
Reply

Hi Matthew, I tried Baclofen about 20 years ago when I was first diagnosed, for the same symptoms. The side effects were the same, plus I was loosing the ability to walk very well. I took Tizannadine for a long time with good results and now take Lyrica. Things affect people differently so it’s a bit like trial and error, which can be really annoying. Have a talk with your neurologist about changing to something else. Don’t put up with things being not right for you.

Best wishes

2 likes
Reply

I have been taking baclofen in 5mg doses 4-5 times per day for about 7 years. I believe it helps me with spasticity and urinary urgency. I've read here that quite a number of people have walking difficulties taking baclofen and now I'm wondering if I should curb my dosages and experiment myself since I do have difficulties. However, I do have sciatica and I'm tending to that separately - or maybe it's related to baclofen?

1 like
Reply

Hi Julie, I have sciatica too so think that’s something else, rather than the Baclofen

Reply

Hi Hilary, have you gotten a cortisone injection in your spine? I did about a month ago and the inflammation (pain) went down dramatically though it is still present. I still have balance and gait issues and weakness. How do you handle the sciatica?

I'm going to start curbing my baclofen now. Even after all these years, I still sometimes forget to take it but then I'll notice that I managed well - walking with confidence for example - for the hours until then. It will be more difficult to give up 4-AP.

Reply

Hi Julie, my sciatica is not constant. I use massage and stretching when it’s bad. I also take 20mgs of amitriptyline at night which helps with the pain. I will bear in mind the cortisone injection you mention, it’s good to know there are other things you can do to help. I have balance and gait issues along with weakness, which I think are classic AMN symptoms. I have had no balance since being a child, couldn’t ride a bike or roller skate, if I close my eyes I just fall over 😂

Reply

Hi Hillary, I believe I commented on another occasion about the biking - I was never able to do it either! I was able to rollerskate and ice skate as a kid - not now!

mjwellman I tried curbing the baclofen but the spasticity just got worse. I keep my daily dosage to a minimum of 20-25 mg. I don't believe any more than that helps me and instead I find relief by staying active.

2 likes
Reply

I am also having terrible side effects from baclofen. Trouble walking, headaches, urinary and constipation problems. I am trying to stop it but it doesn’t help. I go to the gym 3 times a week and do some exercises. They help me a lot.

2 likes
Reply

I took Baclofen for 20 years. I recently stopped it as I stepped up my physical workouts and stretching in a goal of a reduced medication lifestyle.

Baclofen has side effects. Many have been listed here. I experienced weakness and drowsiness but the side effects often become tolerated as you get used to the medication.

I had not heard of the urinary issues before that you describe.

Talk to your doctor about ramp up dosing. I used to break a 10 mg in half and take it in smaller doses. You may find 5 mg taken at bed time more useful than 10 mg at dinner.

Baclofen is an anti spasmodic and relaxes the muscles. These same muscles are used to walk, talk, and other things. So while leg jerking at night is a benefit, other things impacted may not.

It is a very flexible medication for dosing, so work with your doctor to find the balance.

Any of the neuro drugs should involve small dosing and ramp ups.

Best of luck.

2 likes
Reply

My main issue with baclofen is that it isn't any good. It cannot hold a candle to Lyrica or Gabapentin.

Never mind spasms waking me up, I cannot even get off to sleep. But Gabapentin/Lyrica took ages for me to get used to. Was pure love/hate. Now I just don't care. I don't spasm if I take it and I wouldn't have it any other way.

As is continually said here - We're all different. If it doesn't agree with you, try something else.

Soma, Tizanidine, Gabapentin, Lyrica, Benzo's, Marijuana. For years I used booze. They all mess with my head.

Let us know how you get on.

1 like
Reply

I discontinued baclofen for foot jerks when it no longer helped. Tizandine didn't help and now I use Keppra which I am at the maximum prescribed dosage. I still have more medication to try in the pipeline when that no longer works.

1 like
Reply

How is the Keppra? Does it much work? Friend of mine takes it for epilepsy. Says it gives him shocking headaches. Then again, he's an alcoholic.

It's the same family as Piracetam, which I still take for spasticity. I used to love piracetam. First medicine that truely helped my symptoms.

Reply

It's still enables me to sleep along with the melatonin I take. Compared to last year's post on my situation, I'm doing much better.

2 likes
Reply

I swear by Melatonin as well. Pure magic, and you don't wake up all groggy.

Reply

Hi all, thanks for the replies - I will take this with me to my next GP appointment and see what happens. Will update when this happens!

- Matthew

2 likes
Reply

This might not be a popular suggestion, but here goes...none of baclofen, gabapentin, or Lyrica did anything for my spasms. Some nights my legs spasm so badly that I violently wake my wife from her sleep. And of course I have a tremendous amount of trouble falling asleep on these bad nights. The only thing I've found to help is lorazepam. At low dosages (I'm talking between 0.25-0.75 mg), it either knocks out my spasms or knocks out my brain and helps me to sleep. I take it as needed, and sometimes go several weeks without taking any. Other times, I might take it as much as four nights a week. At this frequency and dosage, I've never built a tolerance to it. Something to think about, perhaps.

2 likes
Reply

I was given diazepam when I was recovering after surgery in hospital, just to help me sleep. Diazepam and lorazepam are both in benzodiazepine family that typically produces a calming effect (says Wikipedia). It did work. But Diazepam is a.k.a. valium and I didn't want to develop a habit, so stopped it eventually. My spasms noticeable when I go to bed but I usually fall asleep and they don't bother me for too long.

2 likes
Reply

You may also like...